By Topic

Alphabetic codes revisited

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$33 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

1 Author(s)
R. W. Yeung ; AT&T Bell Lab., Holmdel, NJ, USA

An alphabetic code for an ordered probability distribution (Pk) is a prefix code in which Pk is assigned to the kth codeword of the coding tree in left-to-right order. This class of codes is applied to binary test problems. Several earlier results on alphabetic codes are unified and enhanced. The characteristic inequality for alphabetic codes that is analogous to the Kraft inequality for prefix codes is also derived. It is shown that if (Pk) is in ascending or descending order, Lmin, the expected length of an optimal alphabetic code, is the same as that of a Huffman code for the unordered distribution (Pk). An enhancement of Gilbert and Moore's (1959) merging property of all optimal alphabetic code is proved. Two lower bounds and a new upper bound on the expected length of an optimal alphabetic code are also proven, and a simple method is proposed for constructing good alphabetic codes when optimality is critical.

Published in:

IEEE Transactions on Information Theory  (Volume:37 ,  Issue: 3 )